There are still no answers forthcoming as to what has caused 19 students in LeRoy, NY to develop uncontrollable twitching. In the past week, a new theory was suggested: that social media is to blame.
As a form of mass hysteria, experts are now suggesting that the use of Facebook and other various forms of social media are spreading these symptoms through the students like wildfire. According to Dr. Laszlo Mechtler, chief of neurology at the Dent Neurologic Institute in Buffalo, these students know each other...some are best friends...their bodies are picking up these symptoms and it's going from one student to the next and on to the next.
That means that the brain is actually subconsciously mimicking the twitching felt by others. While the exact neurologic pathway is still unclear, researchers believe the common factor is stress and anxiety. Mechtler emphasized that the girls are not faking their twitching.
And it all comes back to the original ideas that this is part of conversion disorder, mass/collective hysteria. Is it possible?
Mass psychogenic disorder is a rare -- but not unheard of -- phenomenon. The disorder is usually characterized by the mysterious spread of a variety of symptoms without a discernible cause. It frequently occurs in isolated communities. Teenagers and girls are also frequent victims. Collective hysteria can spread when a fear exists of exposure to a disease, combined with a contained, stressful environment.
Parents are rejecting the diagnoses, still insisting that it is because of some kind of environmental-type of contamination. This morning, school officials have agreed that more testing needs to be done, and that there are experts coming in to test the air quality at the school.
School administrators have insisted that they do not know the source of the troubles and that more testing is needed. “They need testing and more testing, leave no stone unturned as far as I’m concerned,” said retired LeRoy High School teacher Steve Kindred. “There’s a limit I know; a lot of the parents there are getting upset and reasonably so because there haven’t been answers yet. They want answers yesterday.”
In this morning's article, it also mentions that around the web, there has been some thought given that this might also be a side-effect from the HPV vaccination. However, when you do read through the listed side-effects...tics are not mentioned.
The fact is...the experts just don't know what is causing this in the students and at least one adult now. What might work as far as a diagnoses for one or two, won't necessarily work for others.